, Volume 70, Issue 5, pp 627-635

Chemotherapy-induced gut toxicity: are alterations to intestinal tight junctions pivotal?

Purchase on Springer.com

$39.95 / €34.95 / £29.95*

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Chemotherapy-induced gut toxicity (CIGT) is a frequent, debilitating and dose-limiting side effect of anti-cancer cytotoxic therapies. Despite much research, many of the underlying mechanisms remain poorly understood. Recently, there has been renewed interest in the role that intestinal permeability and tight junctions play in the pathogenesis of chemotherapy-induced gut toxicity. Tight junctions have been linked with many of the known hall marks of toxicity including pro-inflammatory cytokines and pathogenic bacteria. In this critical review, we highlight the research literature addressing modifications in tight junctions following chemotherapy administration and how tight junctions may be implicated in the pathophysiology of CIGT.